Funnel Cloud, Howard
- When
- August 4, 5:05 PM CST to 5:10 PM CST
- Where
- Howard County, Chester
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
The public and law enforcement officials reported funnel clouds, none of which touched down.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
The public and law enforcement officials reported funnel clouds, none of which touched down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 4, 2:32 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 332 PM CDT SUN AUG 4 2002 FORECAST PROBLEMS...CONVECTIVE CHANCES TONIGHT AND MONDAY WITH PASSING FRONT...TEMPERATURES THEREAFTER. CONVECTION OVERNIGHT BECAME MINIMAL DURING THE DAY AS LOW LEVEL FORCING/MOISTURE TRANSPORT WEAKENED. 18Z SURFACE ANALYSIS SHOWS THE COLD FRONT EXTENDING SOUTH OF A KAUW-KONA-KFRM LINE. A WEAK MESO LOW CONTINUES TO MOVE ALONG THE FRONT...LOCATED NEAR THE MINNESOTA/WISCONSIN BORDER. DURING THE DAY...CLOUDS HAVE BROKEN UP ENOUGH TO PRODUCE CAPES AROUND 2500 J/KG. THIS INSTABILITY ALONG WITH THE LOCALIZED CONVERGENCE PROVIDED BY THE WEAK MESO LOW HAS CAUSED CONVECTIVE DEVELOPMENT ALONG THE FRONT. SEVERAL RUC RUNS THIS MORNING SHOWED THIS WOULD BE THE CASE...UNLIKE THE ETA/AVN FORECASTS. THEY /ETA AND AVN/ HAVE BEEN SEEMINGLY TOO AGGRESSIVE WITH LAST NIGHTS REMNANTS FOR THE DAY TIME TODAY. WITH THAT SAID...THE 04/18Z ETA DOES CONTINUE THIS OVER AGGRESSIVE TREND...BUT AT LEAST DOES SHOW THAT CONVECTION FOCUSED ALONG THE FRONT IS A POSSIBILITY DURING THE EVENING. THIS FINALLY AGREES WITH THE THINKING OVER THE PAST FEW SHIFTS THAT THE FRONT IS MOVING SLOWER THAN THE MODEL SOLUTIONS. WILL CONTINUE THAT TREND...AND WILL SLOW EXIT OF PRECIPITATION. ALSO...ETA TIMEHEIGHT CROSS SECTIONS SHOW DRIER AIR AND SUBSIDENCE MOVING INTO WISCONSIN TONIGHT. LOOKING AT SATELLITE IMAGERY AND CURRENT TRENDS...IT SEEMS PLAUSIBLE THAT THE NORTHERN PORTION OF THE FORECAST AREA MAY CLEAR OUT ENOUGH FOR SOME FOG...SO WILL ADD TO FORECAST DATABASE. AS FAR AS SEVERE WEATHER GOES...THREAT IS LESS THAN PREVIOUS NIGHT DUE TO WEAKER LOW LEVEL JET AND CAPE. HEAVY RAINFALL POSSIBLE...BUT PRECIPITATION AMOUNTS WILL BE LESS TONIGHT GIVEN THE WEAKER LOW LEVEL JET AND FASTER PROPAGATION EXPECTED. SOILS DOWN THERE HAVE NOT BEEN WORKED OVER YET...SO THEY COULD TAKE A COUPLE INCHES OF RAINFALL. HOWEVER...NOT ENOUGH CONFIDENCE TO COMPLETELY BACK AWAY FROM SUCH WORDING. WILL BE CONSISTENT WITH PREVIOUS FORECAST AND WILL REFRESH HYDROLOGIC OUTLOOK. RELATIVELY STRONG SURFACE HIGH PRESSURE /1030 MB/ BUILDS INTO THE REGION DURING THE EARLY PORTION OF THE WEEK AS OMEGA BLOCKING PATTERN DEVELOPS...CENTERED OVER THE PLAINS STATES. THIS WILL PUSH THE FRONT SOUTH OF THE FORECAST AREA BY MONDAY EVENING. THIS HIGH WILL DOMINATE THE WEATHER THOUGH MID WEEK...UNTIL THE BLOCK BREAKS DOWN AND MOVES EAST. WHEN THIS HAPPENS...FORECAST AREA WILL BE CENTERED UNDER THE POSITIVE ANOMALY ASSOCIATED WITH THE UPPER LEVEL HIGH. THIS WILL WARM UP THE REGION WELL INTO THE 80S. A COLD FRONT WILL MOVE THROUGH THE REGION NEXT WEEKEND. ENSEMBLE MEAN OF 0.10 INCHES OF PRECIPITATION /EXPECTED VALUE/ SUGGESTS THE BEST CHANCE OF RAINFALL IS SATURDAY WITH THE FRONT. HOWEVER...GIVEN THE TYPICAL POOR HANDLING OF DEGENERATING BLOCKS BY THE MEDIUM RANGE MODELS...THINK THIS COULD BE A BIT SLOWER AS THEY ARE USUALLY BIASED TO THE FAST SIDE. WILL NOTE THIS IN LATER FORECASTS. COORDINATED WITH MPX/MKX/DMX. .LSE...NONE. KRC
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-050000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1220 PM CDT SUN AUG 4 2002 HAZARD - SCATTERED THUNDERSTORMS TIMING - THIS AFTERNOON INTO TONIGHT. LOCATION - SOUTHEAST MINNESOTA...WEST CENTRAL AND SOUTHWEST WISCONSIN...AND NORTHEAST IOWA. DISCUSSION - A COLD FRONT...LOCATED OVER SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN...WILL MOVE SLOWLY SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THIS COLD FRONT WILL ACT AS A TRIGGER FOR SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND TONIGHT. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BOYNE
IAZ009-MNZ094-095-042000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 207 PM CDT SUN AUG 4 2002 ...COLD AIR FUNNELS HAVE BEEN REPORTED... AT 207 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED COLD AIR FUNNELS 3 MILES EAST OF TAOPI...OR ABOUT 21 MILES SOUTHEAST OF AUSTIN...MOVING EAST AT 5 MPH. ANOTHER REPORT WAS ALSO RECEIVED NEAR THE TOWN OF ADAMS. THESE TYPES OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND. THEY ARE CAUSED BY UNUSUALLY COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE AND ARE NOT ASSOCIATED WITH MAJOR TORNADIC STORMS. AS A RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A FEW MINUTES. HOWEVER...IF YOU LIVE IN OR NEAR LE ROY YOU SHOULD REMAIN ALERT AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND. BOYNE
The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311981.